Diabetes Drug May Cause Infection That Destroys Genitals

A new study on a type of drug used to treat diabetes advises doctors to look for signs of a dangerous flesh-eating infection in patients taking the drug.

USA Today reported that the study published in the Annals of Internal Medicine looked at ties between sodium-glucose cotransporter-2 inhibitors, used in Type 2 diabetes treatment, and a genital infection called Fournier gangrene, an “extremely rare but life-threatening” disorder. The study looked at 55 patients with the infection.

All of those patients had taken SGLT2 inhibitors between March 2013 and January of this year, and they all became “severely ill.” Three patients died. Symptoms of the disease, include “tenderness, redness, or swelling of the genitals or the area from the genitals back to the rectum,” as well as a fever and “a general feeling of being unwell.”

Source: Diabetes drug linked to ‘flesh-eating’ genital infection, study finds

Leave a Reply

%d bloggers like this: